Hail, Billings
- When
- June 2, 3:05 PM MST to 3:09 PM MST
- Where
- Billings County, 4.18 mi SW of Medora
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 46.870, -103.580
A roof was damaged on a home.
A surface trough over eastern Montana into southwest North Dakota served as the focus for thunderstorm development during the late afternoon and early evening hours. A few of these storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface trough over eastern Montana into southwest North Dakota served as the focus for thunderstorm development during the late afternoon and early evening hours. A few of these storms became severe producing large hail. The largest hail was golf ball size, and fell over Billings and Bowman Counties. Substantial damage occurred to homes and trees in the city of Rhame in Bowman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 2:06 PM MST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 406 PM CDT Sun Jun 2 2019 .SHORT TERM...(This evening through Monday) Issued at 406 PM CDT Sun Jun 2 2019 Thunderstorm chances southwest through this evening, and over all of western and central ND Monday afternoon and evening, highlight the short term forecast period. Through mid afternoon, satellite imagery shows a steady eastward trend of the smoke aloft in tandem with mean winds aloft, with the back edge of the thicker smoke along a line from Minot to Bismarck as of 20 UTC. The smoke layer appears to be more transparent than it was at this time yesterday when it was centered on southwestern ND, which is in line with HRRR-Smoke simulations which have long expected vertically integrated smoke particulates to diminish in time. This is likely why temperatures have been less-impacted by the smoke layer than this time yesterday. HRRR-Smoke guidance is consistent in suggesting the smoke layer will continue moving out of the area tonight, leaving us smoke-free on Monday. Meanwhile, cumulus fields are deepening from southeastern MT north toward the Beach and Wibaux areas as of 20 UTC. Moisture advection is ongoing with 20 UTC dewpoints in the lower to middle 50s F in southwestern ND, in line with guidance expectations and supportive of late afternoon and early evening MLCAPE around 1000 J/kg amid steepening midlevel lapse rates. Background ascent is weak given weak height rises aloft, and surface observations suggest the main convergence feature is the north end of a lee trough and/or Black Hills convergence zone that extends into southeastern MT. Storms that develop near that feature could propagate into southwest ND in the very late afternoon or evening. Otherwise, cumulus has been most notably developing along higher ridgetops across the region and thus topographic influences may play a role in this convective initiation scenario. Some CAMs, such as the 12 UTC 3 km NAM and NSSL WRF-ARW, support convective initiation over west central ND, and indeed visible satellite imagery suggests that is possible in the next few hours. Finding a focus for ascent in that area within the model simulations that focus convective initiation there is difficult, but the 12 UTC 3 km NAM does so immediately following formation of weak boundary layer confluence in wind fields where a more south-southwest wind direction meets a more southeast wind field in the model. Such a meso-gamma-scale feature may be ongoing due to topographic effects or the development of a weak differential mixing boundary near the edge of the northward-returning higher- dewpoint air, but uncertainty exists in whether or not either of these features will be sufficient to sustain parcel ascent long enough to yield thunderstorm development given the background weak-ascent regime. Indeed, ESRL HRRR cycles have been consistent in generating no deep convection in western ND, supporting the opposite end of the potential envelope of scenarios. If storms do occur though, the instability combined with 25 to 30 kt of deep- layer shear supports a marginal risk of severe hail or wind. The 12 UTC HREF calibrated severe probabilistic guidance suggests the wind threat may be the slightly more prominent of the two threats, which is reasonable given the high-based and potentially outflow- dominant nature of convection. Regardless of what occurs through this evening, convection will be diurnally-driven as shortwave ridging crosses the region overnight and the terminus of a modest low-level jet gets focused north into southern Canada. Thus, the opportunity for convective-generating forcing for ascent will be minimal, though with broad and ongoing low-level theta-e advection surmounted by continually-steepening midlevel lapse rates as elevated mixed layer air continues moving to the east, MUCAPE of 1000-1500 J/kg will exist and is expected to be relatively uncapped for parcels originating around 875 mb. Again, though, forcing for ascent is negligible and so while the chance of elevated convection overnight is non-zero, it is far too low to include in the forecast. Note that even if any storms did form overnight deep-layer shear would be weak, minimizing their organization. On Monday, a surface low will move into central Canada, placing western and central ND in the cyclone's warm sector ahead of a surface trough that is expected to move into western ND by late afternoon. That trough and its related convergence field should serve as the focus for scattered thunderstorm development in an environment characterized by steep low and midlevel lapse rates, and MLCAPE over western ND in the 1000-1500 J/kg range. Guidance suggests the surface moist axis will be displaced east of the surface trough such that dewpoints in central ND will be around 60 F with MLCAPE increasing into the 2000-2500 J/kg range. Where wind fields are concerned, effective-layer shear will be weak, in the 20-25 kt range, supporting multicellular convective modes, though the orientation of cloud-layer mean winds and deep-layer shear vectors orthogonal to the north-south pressure trough suggests discrete cells will be favored after convective initiation. A marginal risk of large hail and wind -- minimized by the magnitude of deep-layer shear -- will exist in western ND along the surface trough, though the potential for a somewhat greater severe-storm threat, albeit still marginal, may exist with any cells that can propagate into the higher-CAPE axis in central ND by Monday evening. Once more the convection may be diurnally driven per the 12 UTC CAMs, and thus could diminish by late Monday evening. Otherwise, highs Monday in the warm sector will be well into the 80s F, with lower 90s possible in the northwest and north central where soil moisture content is lower due to a lack of springtime rainfall. .LONG TERM...(Monday night through Sunday) Issued at 406 PM CDT Sun Jun 2 2019 A summer-like pattern will persist this week with highs mainly in the 80s F and slight chances of storms, before a cooling trend arrives by next weekend along with a greater chance of storms. On the synoptic scale, broad westerly flow aloft will be in place Tuesday through Thursday, with low-amplitude impulses embedded in the flow potentially generating convection as mass fields respond to their passage with return-flow moisture advection then taking place beneath steep midlevel lapse rates occurring thanks to the eastward advection of elevated mixed layer air aloft. Low-grade PoPs dominate the forecast in this time period owing to the low predictability of these impulses, and while instability could be sufficient for a severe-storm risk, deep-layer shear is forecast to be weak, with all of the 12 UTC GEFS members calling for 0-6-km bulk wind shear less than 30 kt persisting through Thursday across most of the area. The 12 UTC global model suites remained consistent in advertising a deepening trough moving into the Pacific Northwest by Friday and turning flow aloft southwesterly across the Northern Plains. This will yield a background environment more favorable for organized convection, particularly as the trough passage occurs, though the GFS and ECMWF and their ensembles differ in its timing. Deep-layer shear will likely increase with the approach of this trough, too. Finally, warm air advection could yield a period of temperatures which are even warmer than advertised, before a following cold frontal passage results in cooler weather in its wake. The 12 UTC multi-model consensus supported the beginning of that cooldown on Saturday, though several GEFS members and the 12 UTC ECMWF were less progressive with the trough passage and suggested Saturday could remain warm with a greater thunderstorm probability. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 406 PM CDT Sun Jun 2 2019 VFR conditions are forecast to prevail across western and central ND through the 18 UTC TAF cycle. There's a chance of thunderstorms in southwestern ND through early evening, potentially impacting KDIK. Confidence in impacts at KDIK is modest at best, but later trends could support amendments to their TAF. Otherwise, south to southeast flow will prevail through the period, bringing higher- dewpoint air into the region. That will yield a non-zero chance of low stratus formation late tonight and Monday morning, but there's no evidence of its occurrence in model simulations at this point, so no mention of it was made in the 18 UTC TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 350 PM CDT Sun Jun 2 2019 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-032100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 350 PM CDT Sun Jun 2 2019 /250 PM MDT Sun Jun 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms may develop in western North Dakota Monday afternoon and then move eastward into central North Dakota Monday evening. A few of these storms could become severe with the main threats being large hail up to quarter size and damaging winds up to 60 mph. The risk of a few severe thunderstorms is greatest from about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT Monday. Additional chances of thunderstorms exist from Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-032100- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 250 PM MDT Sun Jun 2 2019 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of late afternoon and evening thunderstorms in southwestern North Dakota. There is a marginal risk of a severe storm with hail up to the size of quarters or wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms may develop in western North Dakota Monday afternoon and then move eastward into central North Dakota Monday evening. A few of these storms could become severe with the main threats being large hail up to quarter size and damaging winds up to 60 mph. The risk of a few severe thunderstorms is greatest from about 3 PM to 9 PM CDT, or 2 PM to 8 PM MDT Monday. Additional chances of thunderstorms exist from Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely this afternoon and evening due to the marginal nature of the severe storm risk. CJS
Special Weather Statement National Weather Service Bismarck ND 338 PM MDT Sun Jun 2 2019 NDZ031-032-022230- Golden Valley ND-Billings ND- 338 PM MDT Sun Jun 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 430 PM MDT... At 337 PM MDT, a strong thunderstorm was located 5 miles southwest of Medora, or 18 miles east of Beach, moving east at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Golden Valley and southwestern Billings Counties. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. Campers should move to a sturdy shelter until this storm passes. && LAT...LON 4682 10376 4691 10372 4689 10333 4668 10344 TIME...MOT...LOC 2137Z 290DEG 13KT 4687 10363 KRANZ
The Bismarck radar (KBIS), 215 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
6 hail. Local standard time, as filed.
A roof was damaged on a home.
Substantial damage was reported to roofs and siding in Rhame. Tree leaves were also stripped.
Vehicles were dented by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819323, 819324, 819325, 819326, 819327, 819328.